Pennsylvania, 2018

Flash Flooding in Pennsylvania, September 18, 2018

September 18, 2018 · NWS BGM · 2 events in 1 county or zone

A warm front positioned over Northeast Pennsylvania acted as the focus for several rounds of late night and early morning thunderstorm activity in the area. A deep moist environment was prime for the production of slow moving, heavy rainfall which contributed to several areas of localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front positioned over Northeast Pennsylvania acted as the focus for several rounds of late night and early morning thunderstorm activity in the area. A deep moist environment was prime for the production of slow moving, heavy rainfall which contributed to several areas of localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 17, 8:53 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 17, 8:53 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
953 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The tropical remnants of Florence will continue the rain,
becoming heavy at times overnight and early Tuesday morning
hours. High pressure will then bring dry cooler weather to our
region for the midweek period. A frontal system will bring a
chance of showers late Thursday into Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...

950 PM UPDATE...staying the course for now but slowly now the
models and reality showing less rain and reducing the chance for
flooding. There is plenty of moisture around with high PWATS in
the tropical airmass and until the frontal boundary kicks
everything east on Tuesday, convective elements that are
forecast later this evening will need to be watched. Good news
is that after this initial surge lifts through, models show just
disorganized cells. perhaps forming weak but progressive lines
overnight. Updated the pop and weather grids to reflect the
current rain and forecasted positions. Updated QPF to the latest
WPC guidance.

300 pm update...
The threat of flash flooding from heavy rain tonight and
Tuesday morning is the main concern in the near term. A Flash
Flood Watch remains in effect this evening through Tuesday
morning for most of central NY and ne PA.

Light rain has already moved into portions of n-central and ne
PA this afternoon and will push into s-central NY by 4 pm. The
rain is expected to intensify around 6-8 pm this evening across
the southern tier of NY and lift to the east/northeast through
the overnight hours. The steady moderate rain shield is expected
to contain heavier bursts of rain tonight and early Tuesday
morning and potentially trigger flash flooding, especially
along the southern tier of NY and into the western Catskills,
but anywhere through central NY and ne PA flooding is possible.

The primary concern will be where rainfall rates begin to
approach and exceed one inch per hour...especially across the
more sensitive areas that have been hit hard already this season
with heavy rain. At this time it appears the stripe of heaviest
rain will set up from around the Corning/Elmira, nrn Bradford
county PA area, east through Ithaca/Cortland (potentially
Binghamton), into the eastern Catskills (including Cooperstown
and Oneonta). Within this area 2 to 3 inches is likely with
potentially higher amounts not out of the question. Would not be
surprised to see a few +4" reports. Outside of the heavy
rainfall band, the further north you go, into the Finger Lakes
and Oneida county region, rainfall amounts will drop
off....ranging from 0.5 to 1.5 inches. South of the Twin Tiers
into the Wyoming Valley region of PA, rainfall amts are
expected to drop as well...around 1-1.5 inches through tonight.

Remnants of Florence are transitioning from a tropical type
system to an extra-tropical one with a strong warm front on the
leading edge of the system lifting north along with 40 kt LLJ
and strong moisture transport right into central NY. A quickly
developing, but weak upper jet is expected to form over nrn NY
tonight and allow for an area of modest divergence aloft to set
up over the region. Strong isentropic lift within the warm
sector feeding into a weak area of mid level f-gen, and broad
large scale lift associated with the low...all within a very
moist air mass (PWATs around 2 inches) will create very
favorable conditions for heavy rain showers. There will also be
an area of enhance elevated instability to supplement the
embedded convective updrafts, which will create heavy downpours
with even heavier rainfall rates.

The one saving grace with this system is that is expected to
exit the area fairly quickly Tuesday morning. Most of the high
res model guidance now has the back edge of any moderate
rainfall moving east of the Catskills by 10 am...and much
earlier than that further west. A few lingering light showers
may be seen in the afternoon, but they should be light, and not
cause any additional problems. Temperatures on Tuesday will warm
into the mid to upper 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Cool, dry air will filter into NY and PA behind the departing
tropical rains Tuesday night, with leftover showers ending
across our far southeastern forecast area.

Wednesday will be partly sunny and comfortable. High
temperatures will range from 70 to 75 degrees, then temperatures
will fall into the 50s Wednesday night.

Thursday will be partly sunny across our central and eastern
forecast counties. To the northwest, a warm front will bring
increasing clouds and the chance for a shower.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A storm system moving from Ontario into Quebec will bring
showers, and perhaps a thunderstorm, to the entire region on
Friday. Severe weather is not anticipated due to low CAPE and
shear values.

High pressure will build down from Canada on Saturday. Skies
will clear out, and temperatures will become much cooler. Expect
highs in the lower-70s on Saturday and in the middle-60s on
Sunday. Overnight lows will be in the 50s, with isolated cooler
pockets in the 40s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Moisture moving in from the south will bring rain and lower
ceilings and visibilities to much of the area overnight. MVFR
and spotty IFR is likely for much of the night, except at SYR
and RME where they may stay north of the rain and generally VFR.
Slow improvement will settle in after sunrise Tuesday as drier
air works in bringing a gradual return to VFR

Outlook...

Late Tuesday through Thursday...Mainly VFR.

Thursday night through Friday...Chance of showers/restrictions
as frontal system moves through. Thunder also possible Friday.

Saturday...VFR.

&&

.HYDROLOGY...
555 AM Update...Latest model guidance hit the rainfall
associated with the remnants of Hurricane Florence a little
harder tonight. The CAMS guidance focused an axis of heavy rain
extending from the Chemung basin to the headwaters of the
Susquehanna North Branch, with some bleed over to the north into
the Finger Lakes drainage. The consensus on a heavy rain axis
bisecting our CWA is coming closer together, yet the NAM is
still displaced about 20 miles to the north. River forecasts
indicated several points in the Susquehanna basin rising to near
flood stage based on this rainfall. No flooding on the rivers
forecast at this time, but the more sensitive headwater gauges
will have to be watched closely for excessive, and rapid, local
runoff due to convective-tropical rain elements moving through
tonight and Tuesday morning. WPC Excessive Rainfall Outlook was
increased to Moderate overnight in our area of responsibility.
The silver lining to all this is that the heavy rain axis
forecast...if correct...would be slightly north of our most
saturated basins.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Tuesday morning for PAZ038>040-043-
     044-047-072.
NY...Flash Flood Watch through Tuesday morning for NYZ015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BJT/DGM
NEAR TERM...BJT/DGM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DGM/DJP
HYDROLOGY...
Hazardous weather outlook, Sep 17, 2:14 PM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EDT Mon Sep 17 2018

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-072-181915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Southern Wayne-
314 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flash Flood Watch into early Tuesday morning. Otherwise, no
significant weather expected through the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-PAZ048-181915-
Northern Oneida-Pike-
314 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Rain from the remnants of Florence will move into the area tonight.
At this time it is not expected to be enough to cause flooding across
far northern Oneida county in New York, or Pike county in
Pennsylvania but continue to monitor the forecast, in case things
change.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The potential for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 17, 11:32 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1232 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       2 NW BERKSHIRE          42.32N  76.20W
09/18/2018  M3.07 INCH       TIOGA              NY   MESONET

            STORM TOTAL SO FAR

&&

BJG
Local storm report, Sep 17, 11:33 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1233 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HEAVY RAIN       CAROLINE                42.38N  76.30W
09/17/2018  M1.75 INCH       TOMPKINS           NY   SOCIAL MEDIA

            STORM TOTAL SO FAR.

&&

BJG
Local storm report, Sep 18, 12:03 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     FLOOD            LOWMAN                  42.03N  76.72W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            WATER IN HOUSE AT 1898 COUNTY ROUTE 60. RESCUE NEEDED.

&&

BJG
Local storm report, Sep 18, 12:16 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
116 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     FLOOD            1 NNW PIONEER VILLAGE   42.18N  76.83W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            WATER ON ROADWAY (WATKINS ROAD) NEAR SUGAR AND SPICE
            RESTAURANT

&&

BJG
Local storm report, Sep 18, 12:36 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLOOD            1 NNE WELLSBURG         42.03N  76.72W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            PORTION OF ROUTE 60 CLOSED DUE TO FLOODING.

&&

BJG
Local storm report, Sep 18, 12:39 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     FLOOD            WELLSBURG               42.01N  76.73W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            SEVERAL REPORTS OF FLOODING IN WELLSBURG AREA

&&

BJG

The radar

The Binghamton radar (KBGM), 66 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
September 18, 12:48 AM EST to 3:30 AM EST
Where
Bradford County, 0.29 mi WSW of Ridgebury to 0.64 mi E of Ridgebury
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.968, -76.725

Flooding closed the Berwick Turnpike in Ridgebury Township. Evacuations of cars, homes and businesses was underway.

Flash Flood, Bradford

When
September 18, 1:30 AM EST to 3:30 AM EST
Where
Bradford County, 0.71 mi E of Ridgebury to 0.84 mi W of Ridgebury
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.970, -76.706

Numerous roads and bridges were flooded. Five mobile home structures were flooded. Residents were evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786828, 786830.